shortness of breath and rash following ingestion
A 40-year-old female was brought into the ER for shortness of breath and rash following ingestion of seafood. On presentation, she was found to have edema of the throat with a mild stridor upon inspiration. Her temperature was 98.7°F with a blood pressure of 100/69 mm Hg and a pulse of 70 bpm. The patient was placed on supplemental oxygen and a 0.5 mg (1:1000) dose of epinephrine was ordered. Shortly following IV infusion of the epinephrine, the patient complained of chest pains on her left side with tingling in her fingertips. ECG showed ST elevation and elevation of her serum creatine kinase levels consistent with a myocardial infarction. She was given 2 doses of 0.4 mg sublingual nitroglycerin over the next 10 minutes until her heart rate and blood pressure declined towards normal. A subsequent ECG indicated her ST levels had returned to baseline. Investigation of this incident determined that while 0.5 mg 1:1000 dose of epinephrine was ordered, the route of administration was not specified and the patient incorrectly received the epinephrine IV instead of IM
What are the causes of medication errors?